Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: Chronic and Persistent Facial Redness
|85Bears - Wed Mar 25, 2009 10:15 pm||
AUG 2008: Weight-lifting. Experienced excessive straining; onset of bright redness in cheeks immediately thereafter. Subsided partially yet remained.
AUG 2008-DEC 2008: Experienced intense emotional anxiety. Onset of acute acne vulgaris in affected regions with increase in generalized redness; development of papules within affected regions.
DEC 2008-MAR 2009: Intermittent acne vulgaris with consistent redness; two pea-sized, cyst-like developments under skin which subsided over time but left small nodules in their place; no more have developed. Sought medical treatment from a D.O., diagnosed (incorrectly, I believe) as a simple case of acne vulgaris, prescribed topical antibiotics. Acne vulgaris has since subsided but redness remains, along with superficial red marks where pimples or papules had previously developed; superficial red marks do not appear to subside over time. Some papules remain persistent; one has been on my face for over two months whereas the other has remained for over a month. They are small, red bumps that do not crust or contain pus.
HISTORY: No history of acne or redness prior to onset; neither parents suffer from acne or rosacea. Believe acne vulgaris to be result of extreme anxiety (which has partially diminished) and poor facial hygiene (excessive scrubbing and application of acne ointments), which has been rectified.
PERSONAL: Redness, papules, and superficial red spots have caused mild depression. Interfering with social life and school work.
OTHER: Conducted research. Found a possible diagnosis at Dermatology Online Journal. Symptoms and appearance of "solid facial edema" in patient match mine during most acute phases (AUG 2008-DEC 2008), although current appearance is noticeably better than the case referenced.
Link: http://dermatology.cdlib.org/141/case_p ... patel.html
Any help would be greatly appreciated.
|John Kenyon, CNA - Thu Mar 26, 2009 10:46 pm||
Either solid facial edema or, more likely, rosacea, could be responsible for this episode. Solid facial edema is usually a complication of common acne vulgaris, and it seems there's no history of this in you or either parent. Not impossible, but less likely. Rosacea can appear without family history as well, and it would probably be useful to treat with steroids, since both conditions do respond to this. If you have a history of past acute anxiety this could of course contribute to the flareup, but wouldn't be the sole cause. With treatment there should also be a search for underlying causes, such as an ANA titer to see if there is possibly a lean toward scleroderma or other autoimmune disease which could manifest this way as well.
Hope this is helpful to you. Good luck with this and please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.